I’m coming through hell,
but will the devil win the battle?
I’ve given this article a great deal of thought before writing it. The main reason, it is very personal. If you are a regular reader of my blog, you have noticed there have been some time lapses between my posts. This is what is going on…
I’ll give you fair warning, this may not be something you wish to read. It is graphic and to some it could be unnerving. Please do not take this as a plea for sympathy. That would only serve to pi$$ me off.
Without getting into any specifics about diseases, I’ll say this…
I am currently undergoing a second round of medical treatments described to me by one of my physicians as a self-administered chemo-therapy that involves a weekly injection along with an assortment of other extremely powerful and dangerous drugs, vitamins and B12 shots to maintain strength, stomach remedies and pain killers to counteract the side effects. All this is continuously monitored through regular blood work and doctor consultations. The first go round was in 2010. It didn’t work.
A typical day that follows my injection
My day begins at 7:00 am so I can take my first set of pills. I wake after a very un-restful sleep (if I slept at all) with sweat running off my body. My bed sheets that were fresh the day before are soaked through. I swing my legs to the floor while in this fever with a great deal of effort. My body is aching. It’s as if every muscle and joint has been pounded with a baseball bat. I sit on the edge of the bed and rest as my head pounds again. Already I’m worn out. About this time I’ll start to shake violently with the chills. I’m thinking “thank God it takes a little time for my stomach to wake up.” I still haven’t opened my eyes though. When I do, I know they’ll feel as if they are filled with splinters of glass. I try to see though the yellow-orange haze so I can wash the puss out and see a little more clearly. Coughing fits are not uncommon and seem to an advocate of dizziness. The buildup of mucous from these drugs is considerable. Unfortunately this also causes a gag reflex and in turn severe stomach cramps. After soaking my eyes with a warm wet cloth I can make my way to the kitchen. Often by the time I’ve walked from the bedroom to the kitchen, I must rest because of the fatigue and shortness of breath. I am to eat 20 grams of fat with the medications I take so they can be absorbed into my system. This starts a churning deep in my stomach. At this point I’m 100% committed to holding everything down, and everything else together. The fight within my-self is almost overwhelming and extremely exhausting. Any intake of any kind of food brings this on as well as a hurried trip to the porcelain throne for my first of up to 12 – 18 watery bowel movements during this event filled day. I have the best luck with fresh fruits and pure fruit juices. At this point approximately 30 minutes has passed since I first sat up in my bed. All I want to do is get back into bed and try to sleep. My day repeats most of this half hour over and over as many times as I take my pills or try to eat or most often for no reason at all. These violent reactions continue for the better part of the week. To date it is fair to say I’ve lost 30+ pounds and the doctors have advised me a blood transfusion in the future is very likely. That’s the blood and guts of this treatment.
But there are more subtle things happening to me that almost scare me more than the physical issues. The psychological side of this is just as bad. Anger for no good reason, the total lack of patients, lack of concentration and all around uncontrolled emotions are all very real side effects.
My life revolves around doctor visits, nurses with a wonderful attitude, lab personnel, hospital visits and a select few trusted friends. Those are my outings for the foreseeable future and most likely a total of twelve months.
In 2010 I can remember my hair falling out in clumps and the fatigue being so severe I would take break half way through unbuttoning my shirt at the end of the day. I can also remember I would have a maximum of two “better days” each week. These things have just started again. As I’m writing this post, the 12th of April marks the beginning of my (13th) thirteenth week of treatment. That is a good sign. In 2010, all treatments were stopped at this point.
Life Altering Conditions
If you are unfortunate enough to be diagnosed with a disease that requires treatment of this or similar type, there are some life altering conditions you must take into consideration. What ever you normally do for employment will come to a screeching halt. Your income will consist of insurance payments if you qualify, or RSP’s you have managed to amass for your retirement, your savings, the sale of items that somehow are not as important as they once were, or as a last resort, as many must do, rely on the social network for what may equal as little as 10% of the income you are used to living on. In my case, I was diagnosed in 1998. I kept it a well guarded secret from my family and friends until I could no longer hide the fact something was wrong with me in 2010. So if and when I am cured I’ll be starting over at middle age. In addition, you must have someone close to you that can help and support you through the worst days. In any and all cases, giving in, giving up or not continuing to try, is out of the question and quite simply put, these are not options. I will continue to find beauty in the world and bring it to anyone who would care to have a look and try to maintain a sense of humor. A positive attitude is everything. If you take a look at the beginning of this blog, the first post was in April of 2012. Keeping busy on my good days is what brings me through the worst days, but this could very well be the first year since 2008 that I may not be covering the races at Greg Moore Raceway. In reading this you may think I’ve embellished the way I’m feeling. If anything, it has been understated.
This is how the little ones we see sometimes on TV that are suffering with one of these revolting diseases must be feeling too, only they can’t tell us in so many words. If this touches you in any way, do something positive for them, and let me know if writing this was worth the effort because to be honest, all the posts I’ve checked out about this subject have a very low “comment” and “like” rating.
Our medical system does work. It’s only the treatments that occasionally don’t.
Flu-like symptoms following each injection (fever, chills, headache, muscle aches and pains, malaise) occur with all cases. These symptoms vary from mild to severe and occur in up to half of all patients. Depression and suicide have been reported among patients. Other side effects that may occur with all these treatments and which may be caused by higher doses are:
Fatigue, diarrhea, nausea, vomiting, abdominal pain, joint aches, back pain, and dizziness. Anorexia, congestion, increased heart rate, confusion, low white blood cell count, low platelet count (thrombocytopenia), low red blood cell count, an increase in liver enzymes, an increase in triglycerides, skin rashes, mild hair loss or hair thinning, swelling (edema), cough, or difficulty breathing have been reported.
Reference: FDA Prescribing Information
- First month of treatment (butterflyjane.wordpress.com)
- Treatment 5, Side Effects and Other Scary Things (not the same disease, same effects)
- Shittytittie Chemo Cut One (a delightful look at her fight)